Diabetes Home > Actoplus Met and Weight Gain
If you are taking Actoplus Met and weight gain develops gradually, try eating a heart-healthy diet, limiting alcohol intake, and exercising regularly. If you experience rapid weight gain, however, you should contact your healthcare provider immediately -- this may be a sign of congestive heart failure. When taking Actoplus Met, weight gain is seen in up to 6.7 percent of patients and is likely caused by the pioglitazone in the medicine.
Several side effects are possible with Actoplus Met® (pioglitazone and metformin), and weight gain appears to be one of them. This data comes from clinical trials where Actoplus Met was studied extensively and side effects were documented.
One thing to keep in mind is that rapid weight gain (more than three to five pounds in a week) could be a sign of congestive heart failure, which is a less common but more serious side effect of Actoplus Met.
Before medicines are approved, they must go through several clinical studies, where thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
In clinical studies, up to 6.7 percent of people taking Actoplus Met gained weight, although the amount of weight gained was usually small (about four pounds on average). This weight gain is likely due to the pioglitazone component of Actoplus Met, since pioglitazone has been shown to cause weight gain, and metformin may actually cause weight loss (see Metformin and Weight Loss). More people gained weight with Actoplus Met doses that contained higher doses of the pioglitazone component.